Hail, Harding
- When
- May 25, 5:00 PM MST
- Where
- Harding County, 8.26 mi NNW of Camp Crook
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.663, -104.038
A severe thunderstorm moved from southeastern Montana and clipped northwestern Harding County, producing large hail north of Camp Crook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved from southeastern Montana and clipped northwestern Harding County, producing large hail north of Camp Crook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 1:13 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 213 PM MDT SAT MAY 25 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 157 PM MDT SAT MAY 25 2013 WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY INTO THE WRN DAKOTAS...WITH CONVECTION BEGINNING TO INTENSIFY FROM THE NRN BLKHLS INTO NWRN SD. CONVECTIVE PARAMETERS REMAIN IN PLACE FOR CONTINUED DEVELOPMENT/INTENSIFICATION OF STORMS THROUGH THIS EVENING WITH VERY LARGE HAIL A POSSIBILITY...AND JUST ENOUGH LOW LEVEL SHEAR AND LOW LCL'S TO INCLUDE A THREAT FOR TORNADOES...AND A TORNADO WATCH IN EFFECT FOR ALL BUT TRIPP COUNTY UNTIL 04Z. STRAIGHT LINE WINDS COULD BECOME MORE OF AN ISSUE LATER AS STORMS POSSIBLY MERGE INTO A LARGE SCALE COMPLEX TURNING INTO A SQUALL LINE/MCS OVER FAR EASTERN REACHES OF THE CWFA...ESPECIALLY AS LOW LEVEL JET INCREASES. ON SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS UP...LEFTOVER LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE STRETCHED ACROSS CWA. SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME INSOLATION WILL RESULT IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE QUITE AS PRONOUNCED AS TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS LOOKS REASONABLE GIVEN THERMODYNAMICS PRESENT. TEMPERATURES WILL BE NEAR GUIDANCE. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 157 PM MDT SAT MAY 25 2013 PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH NEXT WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO THE REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO THE NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE AREA ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE GUIDANCE IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF WORKING THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH COULD PROVIDE WIDESPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL REMAIN ABOVE AVERAGE WITH SOME COOLING EXPECTED TOWARDS THE END OF THE WEEK AS THE UPPER TROF MOVES INTO THE NORTHERN PLAINS. && .AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z SUNDAY AFTERNOON ISSUED AT 157 PM MDT SAT MAY 25 2013 SCT/NMRS TSRA ARE EXPECTED THIS AFT/EVE WITH SOME LINGERING OVERNIGHT BRINGING MVFR/IFR VIS IN HEAVIER PRECIP. SOME TS MAY BECOME SEVERE WITH LARGE HAIL/STRONG GUSTS. SOME LOW CIGS MAY DEVELOP OVERNIGHT OVER PTNS OF THE SD PLAINS...BRINGING AREAS OF MVFR/IFR CIGS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...77 AVIATION...77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 539 AM MDT SAT MAY 25 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 539 AM MDT (639 AM CDT) SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
05/25/2013 M1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL LEMMON 45.94N 102.16W
05/25/2013 E1.00 INCH PERKINS SD LAW ENFORCEMENT
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 13 ESE BEAR BUTTE STATE 44.41N 103.18W
05/25/2013 E1.25 INCH MEADE SD STORM CHASER
&&
JJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 4 E BEAR BUTTE STATE PA 44.48N 103.34W
05/25/2013 M2.50 INCH MEADE SD STORM CHASER
&&
JJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 8 NE LODGEPOLE 45.89N 102.54W
05/25/2013 E1.75 INCH PERKINS SD PUBLIC
1.72 INCHES RAINFALL
0542 PM HAIL 6 NW LUDLOW 45.89N 103.47W
05/25/2013 E1.75 INCH HARDING SD PUBLIC
&&
JJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL LEMMON 45.94N 102.16W
05/25/2013 E1.75 INCH PERKINS SD LAW ENFORCEMENT
&&
JJOHNSONThe Rapid City radar (KUDX), 196 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445735.